Mycophenolate mofetil (MMF) is a widely prescribed immunosuppressive agent after solid organ transplantation. Potential teratogenic effects after in utero exposure to MMF in experimental studies and clinical observations in humans has been postulated in recent literature. However, a specific pattern of malformation has not been identified yet. We present a newborn patient, born to a recipient of renal transplantation, who became pregnant while taking MMF as immunosuppressive therapy. The newborn exhibited cleft lip and palate, bilateral microtia and atretic external auditory canals, chorioretinal coloboma, hypertelorism, and micrognathia. An extensive review of the literature documented six other cases with similar malformations after in utero exposure to MMF. A consistent pattern of malformations comprising cleft lip and palate, microtia and external auditory canals could be observed in five of the six cases. A different malformative pattern observed in one of the patients could be attributed to a different agent rather than MMF. The possible teratogenic effects of other immunosuppressive drugs, such as tacrolimus and prednisone, to which this patient was also exposed, are discussed herein. In addition, the differential diagnosis with other dysmorphic syndromes that can present with a similar phenotype, such as CHARGE syndrome, 18q deletion and hypertelorism-microtia-clefting (HMC) syndrome, is presented. We conclude that in utero exposure to MMF can cause a characteristic phenotype and propose the existence of a mycophenolate-associated embryopathy whose main features are: cleft lip and palate, microtia with atresia of external auditory canal, micrognathia and hypertelorism. Ocular anomalies, corpus callosum agenesis, heart defects, kidney malformations, and diaphragmatic hernia may be part of the phenotypic spectrum of MMF embryopathy. The human teratogenicity of MMF is reinforced by this report, and the current contraceptive recommendations about its use in fertile women are stressed. © 2007 Wiley-Liss, Inc.